Should I be concerned about some splinter-like marks on my fingernails? And do I need a tetanus booster for travelling?

Fingernail fears

Fingernail fears

I occasionally get little splinter-like dark brown marks on my fingernails, usually my thumbnails. I understand that this is due to bacterial endocarditis. They come and go, and can look a little unsightly. Should I be worried about them, and can I get treatment?

These small dark-brown marks on the fingernails are known as splinter haemorrhages, because they look like tiny splinters under the nail. If you look in a medical textbook - particularly an old-fashioned one - you will discover that splinter haemorrhages are said to be a sign of a serious condition called bacterial endocarditis (and a similar condition known as subacute bacterial endocarditis, or SBE). Bacterial endocarditis is caused by a bacterial infection of the valves of the heart. The heart valves are composed of small flexible leaflets of tissue that open and close to let blood flow through the heart. Occasionally, an infection can develop on one of the valves. As the infection spreads, it tends to throw off tiny fragments. If these fragments lodge under the fingernails, they cause splinter haemorrhages. But the great majority of people who get splinter haemorrhages do not have bacterial endocarditis. Carpenters get splinter haemorrhages when they knock their nails with hammers. Any minor physical trauma to the ends of the fingers can cause splinter haemorrhages. Some people get them for no apparent reason at all. People who have bacterial endocarditis tend to be seriously ill, with fevers, weight loss and shortness of breath. If you do not have any of these symptoms, you are unlikely to have endocarditis. If you feel unwell, or have had a heart murmur or heart surgery, you should definitely see a doctor. Otherwise, I would ignore these marks.

Tetanus protection

I received my first tetanus injection at the age of 40, when I was living in South Africa in 1976. I had a second injection a month later. I then had a third shot about six years later, in 1982. I had another booster in 1989. These last two shots left me with a sore red arm which lasted for months. In 1999, my doctor refused to give me another booster, saying that I could have a dangerous reaction. I feel slightly concerned about what would happen if I was involved in an accident. I am visiting Sri Lanka next month, and I do a lot of gardening. Do I need a further booster before I go travelling?

Adults who have had five or more tetanus immunisations in their lifetime do not need any more. It sounds as if you have had four doses of tetanus vaccine since 1976. It is very likely that you are fully protected, but to be absolutely certain, you should probably have one more dose of vaccine. A past history of a sore red arm does not mean that you are going to have a dangerous reaction to a further dose of vaccine, but you may get a sore red arm again. Travelling abroad does not put you at any particular risk of tetanus. It is quite possible to come into contact with tetanus in your own backyard, as the organism can be found in the soil. NHS Direct Online has some good advice on tetanus immunisation. Have a look at their website: www.nhsdirect.nhs.uk.

Burning soles

For the past 12-18 months, I have been suffering from burning feet at night. The soles of my feet feel as if I have walked through a bed of very powerful stinging nettles. I find I am very restless at night because I seek out cool parts of the bed in an attempt to cool my feet; stick my feet out from under my duvet; and, on occasions, have even got up to put them in cold water. Nothing relieves the unpleasant burning sensation. The quality of my sleep is not good as a result of this, and I feel very tired most of the time. My feet do feel quite hot when touched, particularly my right foot. I have an arthritic big-toe joint on that foot - the result of an injury - which can be very painful at times. Can you suggest what might be the cause of the burning sensation? And do you know of anything that I could try to relieve the symptoms?

Burning feet can be a sign of nerve damage, so the first thing that you need to do is to try to find out why your feet are burning. Top of the list of possible causes is diabetes, which can cause damage to the nerves that supply the feet with sensation. If these nerves become damaged - the technical term for this is peripheral neuropathy - an uncomfortable and sometimes painful burning sensation is a common symptom. Your doctor will be able to do a urine test to look for sugar in the urine, or a blood test to check your blood-sugar levels. If these are normal, you need to consider other possible causes of nerve damage. Too much alcohol over many years can damage these nerves. Very rarely, a vitamin deficiency can be the culprit. It might also be worth considering something called restless-legs syndrome as a possible cause. This does not usually cause serious burning pain, but it does make the legs very restless, especially at night. If all the tests are normal, as they often are, it may not be possible to discover a cause for the symptoms. If your own doctor is not able to help, think about asking for a referral to a neurologist.

Have your say. Readers write

DH from Wiltshire asks if any readers can solve a hearing aid problem.

An elderly relation has a tiny hearing aid that fits inside the ear. She finds it quite difficult to use because it is so small. Are there any hearing aids on the market that are similar to the headphones used by portable audio devices? I'm sure that many elderly people are not so vain that they require a completely hidden device, especially if they mostly wear it indoors. Can any readers recommend such a device?

RK from Hertford advises against sleeping pills for transatlantic flights.

"For years I took Temazepam whenever I went on long-haul flights. It helped me to sleep on the plane, but I always felt dreadful for several days afterwards. When I was last in the US, I wandered into a health-food shop and bought a bottle of melatonin tablets. There were no instructions on the bottle, but the shop assistant advised me to take two tablets at 9pm when I reached my destination, and to continue taking them for three days. They seem to make a big difference in overcoming the worst effects of jet lag. Unfortunately, you can't buy melatonin in the UK."

Send questions and suggestions to A Question of Health, 'The Independent', Independent House, 191 Marsh Wall, London E14 9RS; fax 020-7005 2182; or e-mail health@independent.co.uk. Dr Kavalier regrets that he is unable to respond personally to readers' questions

Comments